Alert archive / Virginia / Tornado Warnings in 2002

Tornado Warning 22, NWS Baltimore/Washington

June 13, 2002Orange County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jun 13, 2002, 5:39 PM EDT for Orange County, Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 5:39 PM EDT (21:39 UTC)
Expired
Jun 13, 2002, 6:15 PM EDT
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Orange County, VA

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:40 PM EDTThunderstorm WindUnionville, VATrees were downed at the intersection of routes 522 and 20.
Jun 13, 5:50 PM EDTThunderstorm WindMine Run, VAA tree was downed onto Route 621.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 132139
TORLWX
VAC137-132215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
538 PM EDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  ORANGE COUNTY IN CENTRAL VIRGINIA

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER UNIONVILLE...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   VERDIERSVILLE AT 542 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

$$

LAT...LON 3834 7801 3820 7809 3817 7792 3832 7779

MMARGRAF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:35 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 3:35 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
335 PM EDT THU JUN 13 2002

SHORT TERM...TONIGHT AND FRI...
SFC BOUNDARY EXTENDS FROM THE LWR DELMARVA NWWD THROUGH ERN WV THIS
AFTRN. BOUNDARY WILL REMAIN NEARLY PARALLEL TO THE UPR LVL FLOW TNGT
SO LTL OR NO MOVEMENT EXPECTED. WEAK IMPULSES RIDING OUT AHD OF THE
PARENT UPR LVL LOW WILL RESULT IN WEAK SFC WAVES ALONG THE FRONT
OVRNGT.

UPR LVL LOW WILL DROP INTO THE GTLKS FRI WITH VORT MAX ROTATING
THROUGH THE BASE OF THE UPR LVL LOW. THE ASSOCD CDFNT WILL MOVE EWD
ACRS THE AREA DURING THE AFTRN WIPING OUT THE OLD FRONT DRAPED OVR
THE AREA.

WITH WAVY FRONT OVR THE AREA AND CONVERGENCE OVR THE AREA ENHANCED
BY THE FRONT...WILL GO WITH LIKELY POPS TNGT. ISOLD AREAS HAD
OVR AN INCH OF RA THIS AFTRN AND I SUSPECT ISOLD AREAS WILL HAVE IN
EXCESS OF AN INCH OVRNGT. HOWEVER...SINCE ITS ISOLD I WILL NOT ISSUE
A FLOOD WATCH ATTM.

QUESTION IS WHETHER WE WILL SCOUR OUT FRI AHD OF THE MAIN CDFNT. ETA
LIS SUGGESTS WE MAY SCOUR OUT YET ETA SFC WINDS STUBBORNLY CONTINUE
FM THE E. ETA DOES SHOW LIS DROPPING AND CAPES INCREASING AHD OF
MAIN FNT. IN ADDTN...DWPTS WILL BE IN THE MID 60S TO LWR 70S AHD OF
THE FNT. IM GOING WITH THE IDEA THAT MUCH OF THE AREA WILL SCOUR OUT
AND DESTABILIZE AHD OF MAIN FNT.  EXPECT A LINE OF STRONG CONVECTION
TO FORM ALG OR JUST AHD OF THE FRONT AND THEN SWEEP EWD DURING THE
AFTRN HOURS.

TEMPS TRICKY ON FRI DEPENDING ON WHEN AND IF LOW CLOUDS BREAK. WENT
WITH A BLEND OF MODEL GUIDANCE FOR NOW WHICH IS QUITE A BIT HIGHER
THAN PREVIOUS FCST.

WALSTON

LONG TERM(FRI NGT-THU)...THIS PERIOD IS DMNTD BY THE LRG SCALE UPR
LOW PIVOTG SLOLY SEWD FM THE NRN PLNS THRU THE GRTLKS WITH THE MID
ATLC RGN SITUATED IN BROAD CYCLONIC SW TO NWLY FLO ALF AND A RLTVLY
COOL/MOIST AMS. DAILY WX CONTROLLED BY A SERIES OF VORTSPOKES AND WK
FNTL BNDYS WITH DIURNALLY ENHNCD SCTD SHWR ACTVTY. DETAILS AND TIMG
OF THESE FEATURES QSTNBL AT BEST. HWVR LTST AVN IN DECENT AGRMNT
WITH PREV FCST WRT DETAILS/TIMG. ATTM IT STILL APPRS BEST CHC SHWRS
WILL BE ON SUN AND AGN TUE/WED TIME FRAME. TEMPS NR OR BLO NRML THRU
THE PD...MAX 75-85.  JLW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 13, 1:06 PM EDT, 4 hours 33 minutes before
VAZ055-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
106 PM EDT THU JUN 13 2002

AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD
COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS
MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG
TO STAFFORD DURING THE NEXT HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN
AND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER.

WALSTON
Local storm report, Jun 13, 3:32 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
332 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    DAHLGREN                  VA   WIND DAMAGE
06/13/02   KING GEORGE                    TREES AND POWERLINES DOWN
                                          FROM ROUTE 218 TO
                                          DAHLGREN TO THE NAVAL BASE

0215 PM    2 W LA PLATA              MD   WIND DAMAGE
06/13/02   CHARLES                        TREES AND POWERLINES DOWN

0145 PM    NORTH PART OF COUNTY      VA   WIND DAMAGE 06/13/02
           STAFFORD                       TREES AND POWERLINES DOWN

DMW
Local storm report, Jun 13, 3:32 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
332 PM EDT THU JUN 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    DAHLGREN                  VA   WIND DAMAGE
06/13/02   KING GEORGE                    TREES AND POWERLINES DOWN
                                          FROM ROUTE 218 TO
                                          DAHLGREN TO THE NAVAL BASE

0215 PM    2 W LA PLATA              MD   WIND DAMAGE
06/13/02   CHARLES                        TREES AND POWERLINES DOWN

0145 PM    NORTH PART OF COUNTY      VA   WIND DAMAGE
06/13/02   STAFFORD                       TREES AND POWERLINES DOWN

DMW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:21 PM EDTSpecial Marine WarningLWX54 min
Jun 13, 1:21 PM EDTSpecial Marine WarningLWX54 min
Jun 13, 1:55 PM EDTSevere Thunderstorm WarningLWXKing George65 min
Jun 13, 2:12 PM EDTSpecial Marine WarningLWX48 min
Jun 13, 2:56 PM EDTSpecial Marine WarningLWX64 min
Jun 13, 3:34 PM EDTSpecial Marine WarningLWX86 min
Jun 13, 5:33 PM EDTSevere Thunderstorm WarningLWXOrange42 min
Jun 13, 5:54 PM EDTTornado WarningLWXSpotsylvania36 min
Jun 13, 6:30 PM EDTSevere Thunderstorm WarningLWXSpotsylvania30 min

Nearby

Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.